As usual, when I attend a support group, I come away blessed with new ideas. Marla told how her husband, Bill, had severe nosebleeds. The ER staff couldn’t find anything wrong…nothing to cauterize… They sent him home, but the bleeds continued. It was the weekend and she couldn’t reach his doctor. Desperate, she looked for solutions. Could it be something he’s taking? Well, there’s aspirin and Plavix, both blood thinners. Why they would be causing trouble now, after 8-10 years of use, Marla couldn’t imagine. But she couldn’t find anything else to blame, and so she first stopped the aspirin; the nose bleeds continued. Then she stopped his Plavix. And viola! No more nosebleeds!
“Why now?” she asked, voicing the question she’d had at the time. We explored the idea that Bill’s advancing LBD was the culprit, increasing his sensitivity to the Plavix, so that his usual dose became an overdose, thinning his blood far too much—thus the nose bleeds.
In our book I tell the story of my sister who had Parkinson’s and terminal cancer. She had a lot of pain. The hospice nurse gave her a small dose of morphine but she had scary hallucinations. Finally, when we cut the tiny pill into fourths, the hallucinations didn’t show up—but neither did the pain. Just that tiny amount did the job.
As LBD caregivers, we learn early to be alert for drug sensitivities—especially those behavior management drugs the ER likes to use. But we forget that there may be other sensitivities too. Most LBD folks spend a lot of time with their eyes closed or hidden by dark sunglasses to avoid a light that might not seem bright to us but is to them. Or, have you noticed that your loved one seems touchier? Their skin might be much more sensitive. Has their taste in music changed? Is loud music less attractive than it used to be?
“Oh,” said Marla, after we’d talked about this. “What about hot peppers? Bill used to love them—the hotter the better!--but he doesn’t like them anymore.” What used to be a fun “kick,” his overly sensitive body now finds just too painful to enjoy.
There is a small up-side to this. Since we are talking about a sensitivity, not an allergy, there might be medications that you thought were on the “no, no” list that you could use if you made the dose small enough. Like my sister’s morphine, a quarter of an allergy pill might do the job without harm. Of course, you’d only want to try this with drugs where there isn’t likely to be any permanent damage. And you should check with the doctor first, too!